Alert archive / Nebraska / Flash Flood Warnings in 2006

Flash Flood Warning 2, NWS Hastings, NE

July 10, 2006Buffalo County, Dawson County, Nebraska

NWS Hastings, NE issued this flash flood warning at Jul 10, 2006, 7:56 AM CDT for Buffalo County, Dawson County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2006, 7:56 AM CDT (12:56 UTC)
Expired
Jul 10, 2006, 1:45 PM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

Counties Buffalo County, NE, Dawson County, NE

The radar

The Grand Island radar (KUEX), 98 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 0.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2006-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2006-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGID 101257
FFWGID
NEC019-047-101845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
756 AM CDT MON JUL 10 2006

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF KEARNEY
  DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF LEXINGTON

* UNTIL 145 PM CDT

* AT 756 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM POOLE TO
  ODESSA TO COZAD...OR ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST
  OF GRAND ISLAND TO 12 MILES WEST OF KEARNEY TO 21 MILES SOUTHWEST
  OF LEXINGTON...MOVING NORTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ELM
  CREEK...OVERTON...RIVERDALE...AMHERST...MILLER...PLEASANTON...
  RAVENNA...SUMNER...WILLOW ISLAND...GOTHENBURG AND EDDYVILLE

RADAR ESTIMATES RAINFALL AMOUNTS OF 2 TO 3 INCHES HAVE FALLEN IN 
PLACES ACROSS THE WARNED AREA. ADDITIONAL RAINFALL AMOUNTS UP TO 2 
OR MORE INCHES ARE POSSIBLE IN THE NEXT FEW HOURS.

THE WOOD RIVER...FRENCH CREEK...ELM CREEK AND SPRING CREEK WILL ALL 
BE VULNERABLE TO FLASH FLOODING AS ADDITIONAL RAIN FALLS WITHIN 
THESE BASINS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 4068 9894 4069 9934 4072 10021 4105 10025
      4101 9913 4103 9890

$$
1 follow-up statement
000 
WGUS73 KGID 101517
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1016 AM CDT MON JUL 10 2006

NEC019-047-101522-
BUFFALO NE-DAWSON NE-
1016 AM CDT MON JUL 10 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR DAWSON AND WESTERN
BUFFALO COUNTIES...

THE AREA OF SHOWERS AND THUNDERSTORMS RESPONSIBLE FOR THE HEAVY 
RAINFALL EARLIER THIS MORNING...HAS MOVED NORTH OF BOTH DAWSON AND 
WESTERN BUFFALO COUNTIES. THIS HAS RESULTED IN THE THREAT OF FLASH 
FLOODING TO DIMINISH QUICKLY OVER THE LAST HOUR. FOR THIS REASON THE 
FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 4068 9894 4069 9934 4072 10021 4105 10025
      4101 9913 4103 9890

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:17 AM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 10, 3:17 AM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
317 AM CDT MON JUL 10 2006

.DISCUSSION...MAIN FORECAST CHALLENGE CENTERS AROUND CHANCES OF
PRECIPITATION TODAY AND TONIGHT. KUEX DOPPLER RADAR SHOWING
WIDESPREAD LOW LEVEL CONVECTIVE ACTIVITY OVER SOUTHEAST PORTIONS OF
THE FORECAST AREA WITH A SECONDARY...BUT MUCH SMALLER...CLUSTER OF
ACTIVITY OVER BUFFALO AND DAWSON COUNTIES. AIRMASS IS RATHER
TROPICAL WITH SURFACE DEW POINTS RANGING FROM THE MID 60S TO AROUND
70 DEGREES. THE REMAINDER OF THE AIRMASS IS VERY WARM AND MOIST WITH
FREEZING LEVELS AROUND 17K AND PRECIPITABLE WATER VALUES NOW
EXCEEDING 1.5 INCHES. MOST STORMS THAT ARE DEVELOPING AT THIS TIME
ARE VERY EFFICIENT RAIN PRODUCERS WITH DOPPLER ESTIMATES REACHING UP
TO 2 INCHES IN CERTAIN LOCATIONS...HOWEVER...NO PROBLEMS CURRENTLY
NOTED WITH HEAVY RAINFALL IN THE AREA.

A RELATIVELY COOLER AND WET DAY IS ON TAP FOR TODAY AS PRECIPITABLE
WATER VALUES CONTINUE TO GET PUMPED UP OVER SOUTH CENTRAL NEBRASKA
AND NORTH CENTRAL KANSAS AHEAD OF AN UPPER LEVEL TROUGH APPROACHING
FROM THE FRONT RANGE OF THE ROCKIES. AN EXTREMELY MOIST AIRMASS WILL
BE IN PLACE AS THE UPPER TROUGH AND ASSOCIATED DYNAMICS PASS ACROSS
THE REGION AROUND MIDDAY. MODERATE LOW LEVEL MOISTURE CONVERGENCE
WILL LEND TO THE UPPER DYNAMICS FOR WIDESPREAD SHOWER AND
THUNDERSTORM DEVELOPMENT THROUGHOUT THE DAY. BECAUSE OF THIS...HAVE
GONE WITH LIKELY POPS ALL LOCATIONS WITH CHANCES OF RAIN DECREASING
FROM WEST TO EAST LATE THIS AFTERNOON AS THE MAIN DYNAMICS
ASSOCIATED WITH THE UPPER TROUGH PASS TO THE EAST.
ADDITIONALLY...CONSIDERABLE CLOUD COVER WILL KEEP HIGH TEMPERATURES
DOWN IN THE UPPER 70S TO LOWER 80S.

CHANCES OF PRECIPITATION WILL WIND DOWN OVERNIGHT TONIGHT AS THE
UPPER TROUGH SLOWLY PASSES TO THE EAST AND A DRIER
WEST-NORTHWESTERLY FLOW BEGINS TO DEVELOP OVER THE CENTRAL PLAINS.
HOWEVER...SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS WILL CONTINUE
INTO TUESDAY MAINLY OVER THE EASTERN FORECAST ZONES. THESE CHANCES
WILL DIMINISH GREATLY IN THE LATE AFTERNOON AND EARLY EVENING HOURS
AS A MUCH MORE SUBSIDENT NORTHWEST FLOW DEVELOPS ALOFT IN RESPONSE
TO HIGH PRESSURE RIDGING OVER THE ROCKY MOUNTAINS. CLEARING SKIES
AND BUILDING HIGH PRESSURE WILL CAUSE HIGH TEMPERATURES ON TUESDAY
TO RISE ABOVE VALUES THAT WILL BE SEEN TODAY.

ON TUESDAY NIGHT...THE UPPER LEVEL RIDGE AXIS WILL PASS ACROSS OUR
AREA AND BRING FAIR SKIES WITH WARMER OVERNIGHT LOW TEMPERATURES. ON
WEDNESDAY...THE UPPER RIDGE AXIS WILL BE JUST TO OUR EAST AND
DAYTIME HIGH TEMPERATURES WILL JUMP A GOOD 10 DEGREES FROM VALUES
SEEN ON TUESDAY. HIGH TEMPERATURES WILL GENERALLY BE IN THE MID TO
UPPER 90S WITH DRY CONDITIONS EXPECTED.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

19
Hazardous weather outlook, Jul 10, 5:38 AM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
538 AM CDT MON JUL 10 2006

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
111200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
538 AM CDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS THE ENTIRE OUTLOOK
AREA TODAY. THE PRIMARY HAZARDS FROM THESE STORMS WILL BE AREAS OF
HEAVY RAINFALL AND DANGEROUS LIGHTNING. THE THUNDERSTORMS WILL
SLOWLY DIMINISH THIS EVENING AND OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE SLIGHT CHANCES OF THUNDERSTORMS ON TUESDAY. ALL
THUNDERSTORMS ARE CAPABLE OF PRODUCING DANGEROUS LIGHTNING. HOT
AND DRY CONDITIONS ARE EXPECTED BEGINNING ON WEDNESDAY AND
CONTINUING THROUGH THE REST OF THE WEEK. AFTERNOON TEMPERATURES WILL
REACH INTO THE UPPER 90S WITH HEAT INDEX READINGS OVER 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

19

Nearby

Flash Flood Warnings in Nebraska, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.